Hail, Labette
- When
- April 10, 11:07 PM CST to 11:08 PM CST
- Where
- Labette County, 0.88 mi NW of Chetopa
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -95.090
A number of severe storms traversed across the central sections of Kansas on April 12th, 2022. Hail up to golfball size was reported during the early portions of the event however, the size had quickly subsided to around the size of a quarter for most locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A number of severe storms traversed across the central sections of Kansas on April 12th, 2022. Hail up to golfball size was reported during the early portions of the event however, the size had quickly subsided to around the size of a quarter for most locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 10:32 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1132 PM CDT Sun Apr 10 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Sun Apr 10 2022 Bottom Line Up Front: Tonight Southeast Kansas will have some chances for showers and thunderstorms, some could be locally strong or an outside chance for a severe storm. Tuesday will be a complex day with gusty winds, significant fire danger in the west with a significant severe weather threat likely in the east. There are two main challenges in the short term. The first is for tonight as the he cold front continues to push through the CWA. By late this evening, it will begin to slow down and could stall over the Oklahoma state line. This will provide the needed forcing for shower and thunderstorms to develop during the evening hours. Deep layer lapse rates are decent with some decent low level shear as well will allow some of these storms. An isolated severe thunderstorm can't be ruled out this evening. The best chance for severe weather will be along the Oklahoma State line and into Northeast Oklahoma tonight. The biggest change to the forecast in Southeast Kansas is the more focused nature of the moisture transport. RAP/FV3/ARW families are pushing the moisture east of the Flint Hills. Due this, trimmed the POPs a decent amount tonight, especially along central and South Central Kansas. Later tonight, CAA will continue push into the region and push temperatures tonight closer to normal. The NBM/NAM ensemble families are hinting at some light rain developing in Central Kansas during the overnight hours but moisture transport is paltry and will make this difficult. Considering this, trimmed the POPs some to compensate. Monday the front will slowly exit the region with the showers and thunderstorms moving off to the east. High pressure will build into the region and will allow the skies to clear. This will allow for a break from the shower and thunderstorm activity. Temperatures will be mild as the winds shift from a northerly direction to a more southerly direction by the late afternoon and into the evening Monday. This shift will allow WAA to return to the region and will keep temperatures up Monday night. Tuesday gets interesting and presents the second main forecast challenge for the short term. The next weather system will begin to encroach on the region and will tighten up the pressure gradient significantly. Additionally, the Gulf of Mexico is wide open and will allow significant moisture transport to take place. The orientation of this incoming front is such that a dry line is expected to develop and transit much of the region during the early afternoon. This dry line will bisect the CWA creating two distant weather regimes. West of the dry line, the Tds will drop and the winds will pick up. Wind speeds will likely be in the advisory level, plus there will likely be a decent amount of prefrontal compression to compliment the WAA. Temperatures are expected to be the warmest of the year so far. Add in the dry conditions and the fact the warm season grasses have not greened up yet, this sets the stage for significant fire weather problems (see fire weather section for more details). East of the dry line, moisture advection will continue and likely drive Tds into the upper 50s and low 60s provided the needed fuel for the development of thunderstorm activity. Lapse rates through the first 25Kft (6Km) are very good with most model soundings averaging in the 7-8.5 C/Km range. Shear through the first 10Kft (3Km) is good with very good turning and winds in the 50-60Kt range. Mid level shear (up to 25Kft or 6Km) is more problematic. Wind speeds drop off into the 40-55kt range but the directional shear is complimentary. This shear profile will allow for the development of strong to severe thunderstorms however, with the drop in mid level wind speeds, some storms may struggle to fully develop until the main jet stream support arrives later in the day. Given the lapse rates, complimentary CAPE values and decent shear, all threats appear to be on the table upon initiation. Tornadic activity does appear to be a good possibility while storms remain discrete. The main fly in the ointment is the arrival of the upper level jet stream support. All the ensemble models show the main jet support arriving later in the afternoon and into the evening but in a more north to south orientation. This orientation is not conducive to wide spread tornadic development but more to a squall line scenario with hail and wind being the primary threat. The models are beginning to cluster around this solution and confidence is increasing that the main threat will be wind and hail. It is important to note the tornado threat can't be ruled out, especially in the beginning while storms are still in the discrete storm mode. At this point in time, model solutions are clustering around an increasing chance for severe weather with all threats possible to start with the tornado threat decreasing as the evening progresses. Metzger .LONG TERM...(Thursday through Sunday) Issued at 313 PM CDT Sun Apr 10 2022 The extended range looks to quiet down through end of the week. Wednesday and Thursday will have predominantly northwest flow with decent CAA. This will bring temperatures down a little below normal for the rest of the week. The next weather system is expected to role through the region Friday evening into Saturday. The GFS family is the most bullish on this next system indicating a round of showers and thunderstorms. The ECMWF and the Canadian families are much drier but still have the same punch of cooler air coming into the region Saturday and into Sunday. Confidence is low at this time. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1129 PM CDT Sun Apr 10 2022 Northerly winds will prevail tonight as surface cold front has pushed southward into Oklahoma. Meanwhile scattered to numerous storms will move across southeast Kansas overnight. A few of the stronger storms could produce small hail and gusty winds. Winds will then switch around to the east and southeast during the day on Monday. && .FIRE WEATHER... Issued at 313 PM CDT Sun Apr 10 2022 Fire danger levels for Monday will be remain rather low as the winds will much lower than they have been the past couple of days. Conditions will remain dry though and areas where fuels remain above 85% curred will likely remain in the high category. Tuesday looks to be the problematic day. A dry line is expected to set up over the region and will likely bisect the region. Behind the dry line, winds are likely to be rather strong with little or no chance for rain. Wind gusts of 40-50 mph will be possible and Tds will likely drop into the low 40s and into the upper 30s, especially in Central Kansas. Given temperatures for Tuesday are likely to be the warmest so far this year with some areas likely approaching and/or breaking into the low 90s, expect fire danger to reach extreme along and west of I-135. Further west into Central Kansas, there is the potential to reach catastrophic fire danger levels as well. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 48 70 49 86 / 10 10 0 0 Hutchinson 44 69 47 87 / 10 0 0 0 Newton 46 68 48 86 / 10 10 0 0 ElDorado 47 69 48 84 / 10 10 0 10 Winfield-KWLD 49 71 49 86 / 20 0 0 10 Russell 40 68 46 89 / 10 10 0 0 Great Bend 41 68 47 88 / 10 10 0 0 Salina 42 69 47 88 / 10 10 0 0 McPherson 43 68 46 87 / 10 10 0 0 Coffeyville 51 70 51 82 / 80 30 0 10 Chanute 50 67 49 81 / 50 30 0 10 Iola 49 67 47 81 / 40 20 0 10 Parsons-KPPF 51 68 50 81 / 70 30 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for KSZ032-033-047>051-067-082-091. High Wind Watch from Tuesday afternoon through Tuesday evening for KSZ032-033-047-048-050-067. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...CDJ FIRE WEATHER...Metzger
Hazardous Weather Outlook National Weather Service Wichita KS 734 PM CDT Sun Apr 10 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 734 PM CDT Sun Apr 10 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms are possible across southern Kansas and southeast Kansas late this evening and tonight. The strongest storms may produce dime to quarter sized hail and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms appear possible for Tuesday afternoon and Tuesday evening, especially for areas along and east of Interstate 135. Large hail, 60-70 mph winds and an isolated tornado is possible. Critical fire weather conditions are expected on Tuesday afternoon, especially west of Interstate 135 or for those locations west of the dryline which is expected to reside near highway 14 during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1122 PM CDT Sun Apr 10 2022
KSZ098-099-110445-
Montgomery KS-Chautauqua KS-
1122 PM CDT Sun Apr 10 2022
...A strong thunderstorm will impact portions of southwestern
Montgomery and southeastern Chautauqua Counties through 1145 PM
CDT...
At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chautauqua, or 8 miles south of Sedan, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas.
&&
LAT...LON 3700 9627 3706 9633 3725 9596 3703 9574
3700 9590
TIME...MOT...LOC 0422Z 235DEG 27KT 3701 9615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
1140 PM CDT Sun Apr 10 2022
KSZ100-110515-
Labette KS-
1140 PM CDT Sun Apr 10 2022
...A strong thunderstorm will impact portions of southeastern Labette
County through 1215 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Chetopa, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chetopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas.
&&
LAT...LON 3700 9525 3701 9526 3713 9507 3700 9508
TIME...MOT...LOC 0439Z 240DEG 24KT 3697 9515
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALThe Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
This was an estimated wind gust.
The public reported that tree limbs were blown down.
The report was received via mPING.
A KWCH viewer sent a picture via Twitter of the golfball sized hail.
Hail that ranged from pea to half dollar sized was reported along with 60 mph winds.
The report was received via mPING.
The Fire Chief reported hail ranging from nickel to quarter sized.
This was a measured wind gust.
The report was received via Facebook. Time is estimated from radar.
This was an estimated wind gust. Hail size of pea to half dollar was also reported.
A picture was sent to the office via Facebook. The time is estimated from radar.
The report was received via mPING.
A KWCH storm chaser reported numerous dime to nickel sized hailstones on Highway 56.
This was reported on the north side of Hutchinson along with 50 mph winds.
This was a measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022251, 1022265, 1022264, 1022252, 1022253, 1022254, 1022255, 1022256, 1022257, 1022266, 1022258, 1022267, 1022259, 1022261, 1022262, 1022263, 1022268.